Nebraska, 2020

High Wind in Nebraska, December 22 to 23, 2020

December 22 to 23, 2020 · NWS LBF · 17 events in 17 counties and zones

A powerful storm system caused high winds across north central and southwest Nebraska. Northwest winds were frequently sustained at 30 to 40 mph with gusts to around 60 mph at times.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A powerful storm system caused high winds across north central and southwest Nebraska. Northwest winds were frequently sustained at 30 to 40 mph with gusts to around 60 mph at times. The high winds began during the evening hours on December 22nd, and continued during the overnight hours into the afternoon hours on December 23rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 22, 7:20 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 22, 7:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
720 PM CST Tue Dec 22 2020

.UPDATE...
Issued at 720 PM CST Tue Dec 22 2020

Latest model guidance appears to be in good agreement with
regards to current radar trends. With this in mind, have increased
POPs in the 03-06Z timeframe to better reflect the onset of
rain/snow in the far northeastern CWA. Another trend of note in
latest guidance is an increase in QPFs across the northern CWA.
Have trended total QPF up slightly in the northeast but have
stayed on the conservative side of high-res guidance. The current
forecast now paints a narrow area of 2-3" across Keya Paha, Boyd,
and Holt Counties and an areal expansion of 1" amounts to the
southwest. Have expanded the Winter Weather Advisory another tier
southwest to encompass the slight increase in totals. Will defer
to the next shift on any upgrades to ongoing headlines, though
blizzard wording may be warranted if trends continue.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 356 PM CST Tue Dec 22 2020

The primary forecast challenge revolves around the powerful storm
crossing the northern Plains over the next day or so. High winds are
expected across all of western and north central Nebraska, while
snow will accompany the wind in the north and possible blowing dust
in the far southwest. The weather pattern returns to mild and dry
for Christmas Day and the first half of the weekend.

Tonight... A surface low rapidly deepens as it emerges onto the High
Plains and cuts across south Dakota. The attendant cold front
stretches southwest through Nebraska and exits our forecast area by
06z. An accompanying upper trough quickly follows, digging through
the Plains overnight and taking a more neutral orientation. This
combination results in high winds and increased precipitation
potential. Surface pressure changes will be as much as 2mb/hr falls
ahead of the front to 2mb/hr rises behind it, while H85 flow
surpasses 50 kts. Mechanical mixing will bring much of this to the
surface, and forecast soundings indicate at least 60 mph gusts in
the Sandhills. Some guidance suggests 65 to possibly 70 mph in the
panhandle and far southwest Nebraska. Expanded the High Wind Warning
to all counties with this forecast package. Precip chances also
increase overnight with temperatures dropping into the teens and
lower 20s. Guidance has trended stronger with the upper level
component and maxing out frontogenesis over northern Nebraska.
Southerly flow and isentropic upglide have been pulling additional
moisture into the region. Raised PoP accordingly, which is also in
line with morning runs of the CAMs suite. Thermal profiles suggest
any precip starting as rain in the far west shortly after sundown as
CAA lags behind the front a bit. As soon as H85 temps plummet from
around 0C at 06z to -10C at 12z, all locations should be receiving
snow. A couple situations come into play regarding moisture
overnight... one is scattered coverage through 12z and more
rain/snow shower setup, and the other being a broad area of
generally light precip. Either way, not expecting much accumulation
before daybreak, especially with SLR's around 10:1 or lower.

Wednesday and Wed night... The precip situation evolves into a more
organized setup, presenting a greater potential for a swath of
heavier moisture (north central) and continued shower activity
(northwest). Depending on the magnitude and placement of the main
wrap-around band of precip from the low, accumulations are appearing
more likely across north central Neb. Cross sections also suggest
periods of enhanced lift and weakly negative EPV, which will result
in bursts of heavier snow. Increased snow totals slightly across the
far north and into parts of central Neb, roughly using the 1"
contour for a new Winter Weather Advisory. While totals may not be
large with a current max around 2", high winds will definitely
result in winter impacts. Any location with falling snow will
experience significant blowing and reduced visibility. Stayed away
from blizzard wording due to low confidence in any sustained 3-hr
period of whiteout conditions. The most likely scenario right now
appears to be off-and-on snow showers with a one to two hour period
of heavier snow (central Neb). One big caveat... the latest
(afternoon) guidance is trending even stronger across the north
central zones, alluding to double the accumulation in the official
forecast. This trend will need monitored through the evening. Snow
tapers from west to east through the afternoon with all activity
having ended 21-00z. However, patches of blowing snow could continue
through the evening depending on how much has fallen. Farther
southwest near the Colorado border, not much moisture is
anticipated. Due to drought conditions and post-harvest, included
blowing dust wording in the forecast. The wind should relax somewhat
after sunset as the surface low pulls away, but sustained strong
flow aloft.

.LONG TERM...(Thursday through Tuesday)
Issued at 356 PM CST Tue Dec 22 2020

Thursday and beyond... The upper trough digs further on Thursday and
spins off a closed low over the Upper Midwest, while the next ridge
builds over the Desert Southwest. A stark temperature gradient is
still looking good for Nebraska with H85 temps range from around 2C
in the panhandle to -10C north central, roughly translating to mid
20s vs mid 40s for highs. Potential also exists for some flurries
across the north as a weak impulse rides along the trough. The upper
ridge centers over the High Plains for Christmas Day while a surface
high pressure also takes over. H85 winds become consistent out of
the west, aiding in the milder conditions. Guidance has trended
warmer slightly with highs ranging from upper 40s north central to
mid 50s southwest. The next cold front arrives late Saturday, which
may present another chance of moisture, although major impacts
appear unlikely at the moment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 618 PM CST Tue Dec 22 2020

A strong storm system and cold front will cross the area tonight
into Wednesday. Gusts from the northwest late tonight through
midday Wednesday could approach 50 kt. Otherwise look for
conditions to rapidly deteriorate across the Sandhills and north
central Nebraska as snow increases late tonight then tapers
Wednesday afternoon. Look for MVFR in those areas through
Wednesday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from midnight CST /11 PM MST/ tonight to 6 PM
CST /5 PM MST/ Wednesday for NEZ004>010-022>029-035>038-056>059-
069>071-094.

Winter Weather Advisory from midnight CST /11 PM MST/ tonight to
6 PM CST /5 PM MST/ Wednesday for NEZ005>010-025>029-037-038-094.

&&

UPDATE...Brown
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Taylor
Hazardous weather outlook, Dec 22, 3:23 PM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
323 PM CST Tue Dec 22 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-232130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
323 PM CST Tue Dec 22 2020 /223 PM MST Tue Dec 22 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A strong arctic cold front will push through the area tonight.
Strong northwest winds with gusts to around 60 mph are expected.
Light snow is also possible tonight, mainly after midnight across
northern Nebraska. A Winter Weather Advisory goes into effect
at midnight for snow and blowing snow across northern Nebraska.
Slippery road conditions and significantly reduced visibilities
can be expected with blowing snow.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong northwest winds are expected to gust to
around 60 mph at times. This will create hazardous travel
conditions, especially for high profile and lightweight vehicles.
Blowing dust is possible across portions of southwest Nebraska,
leading to reductions in visibility. A High Wind Warning is now
in effect across most of western and north central Nebraska.

Snow will continue into Wednesday evening, with slippery road
conditions and blowing snow reducing visiblity expected. Wind
chill values will be near or below zero Wednesday morning, and
again on Wednesday night.

After Wednesday, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Hayes

When
December 22, 9:00 PM CST to December 23, 1:00 PM CST
Where
Hayes forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 62 mph occurred across Hayes County during the late evening hours on December 22nd into the morning hours on December 23rd. The nearby Imperial ASOS recorded a peak wind gust of 62 mph at 1053 pm CST on December 22nd and a 61 mph wind gust at 953 am CST.

High Wind, Chase

When
December 22, 9:00 PM MST to December 23, 1:00 PM MST
Where
Chase forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 62 mph occurred across Chase County during the late evening hours on December 22nd into the morning hours on December 23rd. The Imperial ASOS recorded a peak wind gust of 62 mph at 953 pm MST on December 22nd and a 61 mph wind gust at 853 am MST.

High Wind, Sheridan

When
December 23, 1:00 AM MST to 5:00 AM MST
Where
Sheridan forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 61 mph at the nearby Alliance ASOS at 253 am MST and to 60 mph at nearby Chadron ASOS at 153 am MST. Winds of this magnitude were common across Sheridan County during the early morning hours.

High Wind, Eastern Cherry

When
December 23, 2:00 AM CST to 2:00 PM CST
Where
Eastern Cherry forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 68 mph at the Valentine ASOS at 452 am CST. Winds of this magnitude were common across eastern Cherry County during the early morning to early afternoon hours.

High Wind, Garden

When
December 23, 2:00 AM MST to 12:00 PM MST
Where
Garden forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 61 mph at the nearby Alliance ASOS at 253 am MST. Winds of this magnitude were common across Garden County during the early morning and morning hours.

High Wind, Western Cherry

When
December 23, 2:00 AM MST to 2:00 PM MST
Where
Western Cherry forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 62 mph at a mesonet site located 29 miles south of Merriman at 1054 am MST. Winds of this magnitude were common across western Cherry County during the morning to mid afternoon hours.

High Wind, Hooker

When
December 23, 2:00 AM MST to 2:00 PM MST
Where
Hooker forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 59 mph at the nearby Thedford ASOS at 1035 am CST. Winds of this magnitude were common across Hooker County during the early morning to early afternoon hours.

High Wind, Grant

When
December 23, 2:00 AM MST to 12:00 PM MST
Where
Grant forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 61 mph at the nearby Alliance ASOS at 253 am MST. Winds of this magnitude were common across Grant County during the early morning and morning hours.

High Wind, Thomas

When
December 23, 4:00 AM CST to 2:00 PM CST
Where
Thomas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Northwest winds of 30 to 40 mph gusted to as high as 59 mph at the Thedford ASOS at 1035 am CST. Winds of this magnitude were common across Thomas County during the morning to early afternoon hours.

High Wind, Frontier

When
December 23, 5:00 AM CST to 3:00 PM CST
Where
Frontier forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 70 mph occurred across Frontier County during the morning into the afternoon hours on December 23rd. The nearby McCook ASOS recorded a peak wind gust of 70 mph at 1239 pm CST.

High Wind, Deuel

When
December 23, 4:30 AM MST to 10:30 AM MST
Where
Deuel forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Northwest winds of 40 mph sustained were recorded at the nearby Sidney ASOS between 430 am and 1030 am MST. A peak wind gust during this time was 67 mph. Winds of this magnitude were common across Deuel County.

High Wind, Lincoln

When
December 23, 6:00 AM CST to 1:00 PM CST
Where
Lincoln forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 71 mph occurred across Lincoln County during the morning into the early afternoon hours. A mesonet site 4 miles north of North Platte recorded a peak wind gust of 71 mph at 1115 am CST. The North Platte ASOS also recorded a peak wind gust of 67 mph at 1153 am CST.

High Wind, Logan

When
December 23, 6:00 AM CST to 1:00 PM CST
Where
Logan forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 71 mph occurred across Logan County during the morning into the early afternoon hours. A nearby mesonet site 4 miles north of North Platte recorded a peak wind gust of 71 mph at 1115 am CST. The nearby North Platte ASOS also recorded a peak wind gust of 67 mph at 11153 am MST.

High Wind, McPherson

When
December 23, 6:00 AM CST to 1:00 PM CST
Where
McPherson forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Northwest winds of 30 to 50 mph with gusts up to 71 mph occurred across McPherson County during the morning into the early afternoon hours. A nearby mesonet site 4 miles north of North Platte recorded a peak wind gust of 71 mph at 1115 am CST. The nearby North Platte ASOS also recorded a peak wind gust of 67 mph at 11153 am MST.

High Wind, Keith

When
December 23, 9:30 AM MST to 11:00 AM MST
Where
Keith forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Northwest winds of 40 mph sustained were recorded at the Ogallala AWOS between 930 am and 11 am MST. A peak wind gust during this time was 56 mph. Winds of this magnitude were common across Keith County.

High Wind, Perkins

When
December 23, 9:30 AM MST to 11:00 AM MST
Where
Perkins forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Northwest winds of 40 mph sustained were recorded at the nearby Ogallala AWOS between 930 am and 11 am MST. A peak wind gust during this time was 56 mph. Winds of this magnitude were common across Perkins County.

High Wind, Arthur

When
December 23, 9:30 AM MST to 11:00 AM MST
Where
Arthur forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Northwest winds of 40 mph sustained were recorded at the nearby Ogallala AWOS between 930 am and 11 am MST. A peak wind gust during this time was 56 mph. Winds of this magnitude were common across Arthur County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928431, 928430, 928421, 928423, 928419, 928422, 928425, 928426, 928424, 928432, 927841, 927837, 927838, 927839, 927840, 927842, 928429.